Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 239, NWS Goodland, KS

August 16, 2020Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2020, 3:40 PM MDT for Cheyenne County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 3:40 PM MDT (21:40 UTC)
Expired
Aug 16, 2020, 4:30 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:00 PM MDTHAIL 0.72 W Kit Carson, CODELAYED REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:45 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KGLD 162140
SVRGLD
COC017-162230-
/O.NEW.KGLD.SV.W.0239.200816T2140Z-200816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
340 PM MDT Sun Aug 16 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 430 PM MDT.

* At 339 PM MDT, severe thunderstorms were located along a line
  extending from 23 miles north of Eads to near Kit Carson, moving
  west at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 10294 3866 10283 3877 10267 3887 10277
TIME...MOT...LOC 2139Z 081DEG 5KT 3883 10280 3878 10275 

HAIL...1.50IN
WIND...60MPH
 
$$

AW
1 follow-up statement
190 
WWUS53 KGLD 162221
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
421 PM MDT Sun Aug 16 2020

COC017-162230-
/O.EXP.KGLD.SV.W.0239.000000T0000Z-200816T2230Z/
Cheyenne CO-
421 PM MDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 430 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3884 10294 3866 10283 3877 10267 3887 10277
TIME...MOT...LOC 2220Z 270DEG 5KT 3882 10286 3877 10281 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:52 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sun Aug 16 2020

.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020

Update the forecast sent. Severe Thunderstorm Watch sent out.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020

Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.

For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.

SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)

By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.

For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020

As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.

Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.

Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.

The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Aug 16 2020

VFR conditions are forecast for both terminals. Looking for some
VCTS from about 22z-02z as a cold front moves through the area.
No reductions in visibility or ceilings at this time due to
timing issues of storm startup/movement.

Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By
05z Monday, becoming SW around 10kts, then shifting to the NE
around 10kts by 14z.

Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z
Monday, becoming light/variable again becoming NE around 10kts by
15z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Aug 16, 1:54 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.

There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 16, 2:59 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             8 NNW MAX               40.22N 101.44W
08/16/2020  E0.88 INCH       DUNDY              NE   PUBLIC

            CALLER REPORTED ONGOING HEAVY PEA TO NICKLE
            HAIL THAT HAD BEEN FALLING FOR A DURATION OF
            10 MINUTES. TIME ESTIMATED BY RADAR.

&&

KMK
Local storm report, Aug 16, 3:00 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 ENE KIRK              39.66N 102.48W
08/16/2020  E1.50 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED PING PONG BALL SIZE HAIL.

&&

TT
Local storm report, Aug 16, 3:11 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 ENE STRATTON          40.18N 101.13W
08/16/2020  E0.70 INCH       HITCHCOCK          NE   PUBLIC

            CALLER REPORTED PEA TO DIME SIZED HAIL. TIME
            ESTIMATED BY RADAR.

&&

KMK
Local storm report, Aug 16, 3:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 NNW CULBERTSON        40.31N 100.89W
08/16/2020  E0.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LIGHTLY FALLING PEA
            SIZED HAIL. TIME ESTIMATED BY RADAR.

&&

KMK
Local storm report, Aug 16, 3:35 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             15 NNW MAX              40.31N 101.49W
08/16/2020  M2.50 INCH       DUNDY              NE   PUBLIC

            SUBMITTED VIA FACEBOOK WITH PHOTOS.

&&

KMK
Local storm report, Aug 16, 3:38 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 E KIRK                39.62N 102.58W
08/16/2020  E1.50 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED PING PONG BALL HAIL.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:04 PM MDTSevere Thunderstorm WarningGLDKit Carson41 min
Aug 15, 6:43 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Aug 15, 7:28 PM MDTSpecial Weather StatementGLDKit Carson17 min
Aug 15, 7:45 PM MDTSpecial Weather StatementGLDKit Carson15 min
Aug 16, 2:12 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma48 min
Aug 16, 2:56 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma64 min
Aug 16, 3:18 PM MDTSevere Thunderstorm WarningGLDCheyenne42 min
Aug 16, 3:34 PM MDTSevere Thunderstorm WarningGLDKit Carson41 min
Aug 16, 4:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson60 min
Aug 16, 4:14 PM MDTSpecial Weather StatementGLDYuma16 min
Aug 16, 4:28 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Aug 16, 4:54 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma96 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.